Indiana, 2006

Flash Flood and Damaging Winds in Indiana, March 9, 2006

March 9, 2006 · NWS LMK · 12 events in 8 counties and zones

A series of upper level impulses, moving along a surface warm front, set off lines of thunderstorms over South Central Indiana. Thunderstorm winds downed trees and power lines over much of the area, and did some isolated structural damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A series of upper level impulses, moving along a surface warm front, set off lines of thunderstorms over South Central Indiana. Thunderstorm winds downed trees and power lines over much of the area, and did some isolated structural damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 9, 2:55 PM EST, 47 minutes earlier.

Area forecast discussion, Mar 9, 2:55 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
255 PM EST THU MAR 9 2006

CORRECTED TIMING OF STORMS

.SHORT TERM (TONIGHT THROUGH FRIDAY AFTERNOON)...

SEVERE WEATHER STILL A POSSIBILITY TONIGHT...AND HAVE FOCUSED
MAINLY ON THE NEXT 12 HOURS FOR THE SHORT TERM FORECAST. VERY STRONG
DYNAMICS HAVE COME TOGETHER THIS AFTERNOON AND WILL CONTINUE INTO
TONIGHT ACROSS THE FORECAST...AS A SFC LOW CONTINUES TO DEEPEN AS IT
MOVES NE ACROSS MO INTO THE GREAT LAKES TONIGHT ALONG WITH A NEG
TILT H500 TROUGH. A STRONG UPPER LEVEL 130KT JET MAX MOVING NORTH
THROUGH MO/ARK...WITH LOW LEVEL JET NEARING 70KT AT H850. MOISTURE
IS POOLING JUST EAST AND ALONG THE FRONT WITH UPPER 50S AND LOWER
60S DEWPTS CREEPING INTO WESTERN KY. SPEED SHEAR SEEMS TO BE THE
STRONGER AS COMPARED TO DIRECTIONAL SHEAR...WITH 0-3KM HELICITY
APPROACHING 600-800 M2/S2...AND 0-1KM PUSHING EXTREMELY HIGH VALUES
OF 400 TO 500 M2/S2...AND LOW LCLS NEAR 1500 FEET. ONLY ISSUE WITH
PRODUCTION OF SEVERE WEATHER MAY BE THE LOW INSTABILITY...HARD TO
FIND ANYTHING MORE THAN 400 TO 800 J/KG IN CAPE. OHIO VALLEY
EXPERIENCE SAYS THAT INSTABILITY IS USUALLY THE DOMINATE MODE OVER
SHEAR...BUT WITH SUCH STRONG DYNAMICS WATCH LOOKS VERY PRUDENT FOR
OUR AREA. TIMING LOOKS TO CLOSE TO PREVIOUS THINKING...ENTERING THE
FORECAST AREA AROUND 22Z TIMEFRAME...REACHING THE BWG SOON
AFTER..AND SDF AREAS AROUND 23-00Z...LEX AREA BY 02-03Z. MAIN THREAT
MAY STILL BE WINDS IN BOWING SEGMENTS...WITH BOOKEND VORTS THAT CAN
CAUSE QUICK FORMING AND DISSIPATING SPIN UP TORNADOES. MESOSCALE
UPDATE WILL BE NECESSARY EVERY FEW HOURS TO KEEP UP WITH CHANGING
SITUATION AND ADDRESS ANY CHANGES IN THE ENVIRONMENT. STRONG
GRADIENT WINDS OUT AHEAD OF THE LINE WILL CONTAIN GUSTS INTO THE 35
TO 40KT RANGE...WILL CONTINUE THE WIND ADVISORY FOR TONIGHT. TEMPS
WILL REMAIN WARM FALLING TO WHAT IS USUALLY SEASONAL HIGHS FOR EARLY
MARCH.

ON FRIDAY...STRONG EARLY SPRING SYSTEM IS MOVING WELL OFF TO THE
NORTHEAST BY DAY BREAK...CLEARING OF SKIES WILL OCCUR MAINLY FROM
WEST TO EAST...SO SOME SUN WILL BE FOUND BY LATE MORNING INTO THE
AFTERNOON. WINDS MAY REMAIN BREEZY...WITH GUSTS TO 20 KTS THROUGH
THE AFTERNOON. TEMPS WILL BE ABOVE SEASONAL NORMALS BY ABOUT 7 TO 10
DEGREES. --SCHOTT

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...

(FRIDAY NIGHT THROUGH SUNDAY)...

ACTIVE PATTERN EXPECTED THROUGH THIS FORECAST PERIOD. IN THE UPPER
LEVELS A BROAD SOUTHWEST FLOW WILL PERSIST. AT THE SURFACE HIGH
PRESSURE WILL MOVE TO THE EAST COAST BY 12Z SATURDAY WITH A STRONG
SOUTHERLY LOW LEVEL FLOW DEVELOPING. ISENTROPIC LIFT ACROSS A WARM
FRONT WILL BRING SHOWERS AND SCATTERED ELEVATED THUNDERSTORMS BY
AFTERNOON. A SURFACE LOW WILL TRAVEL FROM MISSOURI NORTHEAST INTO
THE GREAT LAKES SATURDAY NIGHT AND SUNDAY. A COLD FRONT WILL DROP
INTO THE LOWER OHIO VALLEY SUNDAY WITH SHOWERS AND THUNDERSTORMS
EXPECTED ALONG THE FRONT. THERE ARE SOME DIFFERENCES WITH THE MODELS
ON THE LOCATION OF THE FRONTAL BOUNDARY WITH THE ETA A LITTLE NORTH
OF THE FORECAST AREA.  ON SUNDAY WE WILL MENTION HIGHEST CHANCE POPS
OVER THE NORTHER PORTION OF THE FORECAST AREA.

TEMPERATURES WILL REMAIN WELL ABOVE NORMAL THROUGH THE WEEKEND WITH
HIGHS IN THE 60S AND 70S AND LOWS IN THE 50S.

(MONDAY THROUGH THURSDAY)...

A PROGRESSIVE WESTERN UNITED STATES TROUGH AT THE BEGINNING OF THIS
FORECAST PERIOD WILL CROSS THE GREAT LAKES TUESDAY AFTERNOON AND
MOVE OFF THE EAST COAST BY 12Z WEDNESDAY. IN ITS WAKE A ZONAL FLOW
WILL DEVELOP ACROSS THE COUNTRY THAT WILL LAST THROUGH THE END OF
THE FORECAST PERIOD. AT THE SURFACE AN AREA OF LOW PRESSURE OVER
MISSOURI AT 00Z MON WILL TRACK NORTHEAST INTO THE GREAT LAKES
REGION. A COLD FRONT WILL SWEEP ACROSS THE LOWER OHIO VALLEY MONDAY
AFTERNOON. THE DYNAMICS ARE FAIRLY IMPRESSIVE WITH THIS SYSTEM AND
STABILITY INDICES ARE MORE IMPRESSIVE THAN TODAY. HIGH PRESSURE WILL
MOVE ACROSS THE GULF COAST STATES WEDNESDAY AND THURSDAY WITH DRY
CONDITIONS EXPECTED ACROSS THE FORECAST AREA.

HAVE FOLLOWED A BLEND OF THE GFS OPERATIONAL AND ENSEMBLE
TEMPERATURES. COLD AIR WILL ADVECT INTO THE LOWER OHIO VALLEY MONDAY
NIGHT AND TUESDAY BEHIND THE DEPARTING COLD FRONT. TEMPERATURES
TUESDAY, WEDNESDAY AND THURSDAY WILL BE A FEW DEGREES BELOW NORMAL
AND SOME 15 TO 20 DEGREES COOLER THAN THIS WEEKEND. --JA

LMK WATCHES/WARNINGS/ADVISORIES...
KY...TORNADO WATCH FOR PORTIONS OF CENTRAL KENTUCKY THRU 8 PM EST
     WIND ADVISORY ALL ZONES THROUGH 4 AM (FRI).
IN...TORNADO WATCH FOR PORTIONS OF SOUTHERN INDIANA THRU 8 PM EST
     WIND ADVISORY ALL ZONES THROUGH 4 AM (FRI).

&&
Hazardous weather outlook, Mar 9, 11:30 AM EST, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1130 AM EST THU MAR 9 2006

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-100930-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1130 AM EST THU MAR 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

BANDS OF MODERATE TO HEAVY RAIN WILL CONTINUE OVER PORTIONS OF
SOUTHERN INDIANA THIS AFTERNOON. THIS MAY PRODUCE LOCALIZED MINOR
FLOODING OF NORMALLY PRONE AREAS...SUCH AS STREAMS... AND OTHER LOW
SPOTS. TRAVELERS SHOULD WATCH FOR PONDING WATER ON AREA
ROADWAYS...AND SLOW DOWN IF ENCOUNTERING HEAVY RAIN. SOME ISOLATED
THUNDERSTORMS ARE POSSIBLE...HOWEVER NO SEVERE WEATHER IS EXPECTED
THIS AFTERNOON.

LOW PRESSURE WILL DEEPEN RAPIDLY THIS AFTERNOON AND TONIGHT AS IT
MOVES FROM ARKANSAS UP INTO THE GREAT LAKES REGION. THIS WILL RESULT
IN STRONG GUSTY WINDS OVER CENTRAL KENTUCKY AND SOUTHERN
INDIANA...WITH GUSTS ABOVE 40 MPH POSSIBLE FROM MID AFTERNOON
THROUGH THE EVENING HOURS. A WIND ADVISORY HAS BEEN POSTED FROM 3 PM
EST THIS AFTERNOON UNTIL 4 AM EST FRIDAY MORNING.
TRAVELERS...ESPECIALLY THOSE IN HIGH PROFILE VEHICLES...SHOULD
REMAIN ALERT TO SUDDEN GUSTS OF WIND WHICH MAY CAUSE YOU TO LOSE
CONTROL OF YOUR VEHICLE.

AHEAD OF A COLD FRONT...STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED
TO IMPACT THE OUTLOOK AREA DURING THE EVENING HOURS THROUGH ABOUT
MIDNIGHT. THE MAIN SEVERE WEATHER THREAT WILL BE FROM DAMAGING
WINDS...WITH ISOLATED TORNADOES AND LARGE HAIL POSSIBLE. THE HIGHEST
THREAT FOR SEVERE WEATHER IS FORECAST FOR THE AREA SOUTH AND WEST OF
AN OWENSBORO...TO FORT KNOX...TO GLASGOW LINE. BASED ON THE LATEST
DATA...THE WINDOW FOR BEST SEVERE THUNDERSTORM CHANCES IS BETWEEN 7
AND 10 PM AROUND THE I-65 CORRIDOR INCLUDING LOUISVILLE AND BOWLING
GREEN...AND BETWEEN 9 PM AND MIDNIGHT TOWARD THE I-75 CORRIDOR AND
LEXINGTON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

UNSETTLED WEATHER IS EXPECTED TO PERSIST THROUGH THE WEEKEND AS
SEVERAL WEATHER DISTURBANCES MOVE THROUGH THE REGION.  SEVERAL
PERIODS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED FROM SATURDAY
THROUGH TUESDAY.  SOME OF THE STORMS MAY BE RATHER STRONG AND
PRODUCE SEVERAL ROUNDS OF HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGERS SHOULD MONITOR THE LATEST FORECASTS
AND BE PREPARED FOR POSSIBLE ACTIVATION LATE THIS AFTERNOON INTO
THE EVENING. SPOTTER ACTIVATION MAY ALSO BE REQUIRED OVER THE
COMING WEEKEND.

SCHOTT

In the hours before

Special weather statement, Mar 9, 2:48 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
248 PM EST THU MAR 9 2006

INZ076-077-083-084-089>091-KYZ023>027-061-062-070>072-092100-
BRECKINRIDGE KY-BUTLER KY-CRAWFORD IN-DUBOIS IN-EDMONSON KY-FLOYD IN-
GRAYSON KY-HANCOCK KY-HARRISON IN-LOGAN KY-MEADE KY-OHIO KY-
ORANGE IN-PERRY IN-SIMPSON KY-WARREN KY-WASHINGTON IN-
INCLUDING THE CITIES OF...BEAVER DAM...BOWLING GREEN...CORYDON...
ENGLISH...FRANKLIN...HARDINSBURG...JASPER...LEITCHFIELD...
NEW ALBANY...RUSSELLVILLE...TELL CITY
248 PM EST (148 PM CST) THU MAR 9 2006

...A TORNADO WATCH IS IN EFFECT UNTIL 8 PM EST (7 PM CST)...

A LINE OF SHOWERS AND THUNDERSTORMS IS ABOUT TO MOVE INTO THE AREA
FROM THE WEST. THE LINE EXTENDS FROM WASHINGTON INDIANA TO NEAR
HENDERSON KENTUCKY. THE LINE SHOULD REACH THE AREA FROM JASPER TO
BEAVER DAM BY AROUND 330 PM EST (230 PM CST). THE THUNDERSTORMS WILL
LIKELY PRODUCE STRONG GUSTY WINDS AND POSSIBLE TORNADOS. RESIDENTS
SHOULD LOOK FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND BE ALERT
FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

CROW
Local storm report, Mar 9, 3:41 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
341 PM EST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     FUNNEL CLOUD     HOLLAND                 38.25N 87.04W
03/09/2006                   DUBOIS             IN   LAW ENFORCEMENT

            FUNNEL CLOUD SPOTTED NEAR MILE MARKER 52 ON INTERSTATE
            64.

&&

MRC

The radar

The Evansville,IN radar (KVWX), 60 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Dubois

When
March 9, 3:42 PM EST
Where
Dubois County, 2 mi N of Holland
Measured
65 kt (75 mph) estimated gust
Property damage
$75,000
Reported by
EMERGENCY MANAGER
Coordinates
38.283, -87.033

A barn was destroyed and a house was damaged by thunderstorm winds.

Thunderstorm Wind, Orange

When
March 9, 4:10 PM EST
Where
Orange County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
38.550, -86.550

Thunderstorm Wind, Perry

When
March 9, 4:10 PM EST
Where
Perry County, Derby
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
38.033, -86.533

Thunderstorm Wind, Crawford

When
March 9, 4:10 PM EST
Where
Crawford County, 1 mi W of Leavenworth
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
38.200, -86.367

Thunderstorm Wind, Crawford

When
March 9, 4:28 PM EST
Where
Crawford County, Brownstown
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.383, -86.500

Flash Flood, Dubois

When
March 9, 5:00 PM EST to 7:00 PM EST
Where
Dubois County, Birdseye
Reported by
DEPT OF HIGHWAYS
Coordinates
38.317, -86.700

Water covered parts of Indiana Highway 145.

Thunderstorm Wind, Scott

When
March 9, 5:40 PM EST
Where
Scott County, Nabb
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
38.600, -85.633

Thunderstorm Wind, Perry

When
March 9, 10:01 PM EST
Where
Perry County, Tell City
Measured
50 kt (58 mph) measured gust
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
37.950, -86.767

A thunderstorm wind gust blew a tree on to the roof of a home.

Thunderstorm Wind, Harrison

When
March 9, 10:30 PM EST
Where
Harrison County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.217, -86.133

Thunderstorm Wind, Harrison

When
March 9, 10:31 PM EST to 10:42 PM EST
Where
Harrison County, Corydon
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
38.217, -86.117

A spotter reported a 60 MPH wind gust on the south side of Corydon. Trees were downed on Highway 135.

Thunderstorm Wind, Floyd

When
March 9, 10:47 PM EST to 10:51 PM EST
Where
Floyd County, New Albany
Measured
52 kt (60 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.300, -85.800

An off duty NWS employee estimated a 60 MPH wind gust, along with power lines downed.

Thunderstorm Wind, Clark

When
March 9, 10:55 PM EST
Where
Clark County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.483, -85.700

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2006Every state in 2006This day in weather historyWarnings in Indiana, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495119, 5495120, 5495121, 5495122, 5495123, 5495130, 5495124, 5495125, 5495126, 5495127, 5495128, 5495129.